Hail, El Paso
- When
- June 21, 1:56 PM MST to 2:01 PM MST
- Where
- El Paso County, 6 mi ESE of Monument
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.050, -104.783
2 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 21, 2:30 AM MST, 11 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 330 AM MDT TUE JUN 21 2005 .SHORT TERM... (TODAY AND TONIGHT) ...A FEW MORE TSRA IN THE MTNS THIS AFTERNOON AND EVENING... CURRENTLY...MORNING TSRA NOTED OVER EC CO AND IN FAR WC KS EARLY THIS MORNING. AS THE LAST COUPLE OF NIGHTS...OUTFLOW BOUNDARIES HAVE MOVED ACROSS THE SE CO PLAINS. SKIES OVER THE REGION ARE PRIMARILY CLEAR EXCEPT FOR SOME HI CLOUDS ASSOCIATED WITH THE TSRA TO OUR N. REST OF THIS EARLY MORNING...WILL TSRA MAKE IT INTO THE REGION AFTER 4 AM ZONE ISSUANCE...CURRENTLY...BELIEVE THIS WILL NOT BE THE CASE. ACTIVITY ON PALMER SHOULD BE EAST OF EL PASO COUNTY AND ACTIVITY OVER WC KS SHOULD CONTINUE TO MOVE SSE AWAY FROM THE AREA. NEXT CONCERN IN THE IMMEDIATE SHORT TERM WILL BE LOW CLOUDS OVER THE N SXNS OF THE SE PLAINS...FOR NOW WILL WAIT TIL LAST MINUTE AND KEEP AN EYE ON THE LOW CLOUD SAT PIX AND ADJUST AS NECESSARY. IF CLOUDS DO MOVE IN BELIEVE THEY WILL NOT LAST MUCH OF THE EARLY MORNING. THIS AFTERNOON...MSTR ON THE INCREASE OVER THE HIER TRRN AND BELIEVE WE WILL SEE INCREASED TSRA IN THE MTNS DURING THIS PERIOD. SOME OF THE LTG WILL BE DRY INITIALLY BUT DEWPTS IN THE MTNS ARE IN THE 30S AND 40S...SO STORMS SHOULD TEND TO TRANSISTION TO WET AS THE AFTERNOON PROGRESSES. WOULD NOT BE SURPRISED TO SEE SOME LTG STARTED FIRES HOWEVER AND WILL MENTION THIS THREAT IN THE FIRE WX PRODUCTS. 00Z NAM GUIDANCE APPEARED TO BE OUT TO LUNCH AND IGNORED (WAY TOO COOL). 06 NAM GRIDDED DATA APPEARED TO TREND MORE TOWARDS REALITY (FOR NWS PUB CWA AND USED THIS DATA (WITH SOME MODIFICATIONS). TEMPS REFLECT MAV TEMP MOS GUIDANCE. TSRA SHOULD GRADUALLY MOVE OVER ONTO THE PLAINS DURING THE LATE AFTERNOON BUT SHOULD NOT MOVE TOO FAR E OF THE I-25 CORRIDOR...WITH THE EXCEPTION BEING EL PASO COUNTY. TONIGHT...MCS NOT FORECAST TO DEVELOP TONIGHT AND POPS REFLECT THIS THINKING. A FEW TSRA SHOULD LINGER OVER THE CONTDVD...ESPECIALLY OVER THE SJU MTN REGION. SKIES OVER THE PLAINS SHOULD GENERALLY BE CLEAR. /HODANISH .LONG TERM... (WEDNESDAY THROUGH MONDAY) WEATHER ISSUES IN THE LONG TERM SIMILAR TO PREVIOUS FEW NIGHTS DISCUSSIONS...I.E. TEMPERATURES EXPECTED TO RUN AT OR ABOVE CLIMATOLOGICAL AVERAGES WITH WARMEST DAYS EXPECTED TO OCCUR ON WEDNESDAY AND THURSDAY...WHILE COOLEST DAYS PROJECTED ON FRIDAY AND SATURDAY. IN ADDITION...WILL CONTINUE TO PAINT MAINLY AFTERNOON AND NIGHTTIME POPS DURING THE LONG-TERM. LATEST MID TO LONG TERM MODELS CONTINUE TO SUGGEST THAT UPPER RIDGE SHOULD BE CENTERED OVER EASTERN COLORADO WEDNESDAY MORNING BEFORE SLIDING SOME TO THE SOUTHEAST FROM LATER WEDNESDAY INTO FRIDAY WITH A LOCATION CENTERED OVER EASTERN NEW MEXICO BY FRIDAY. UPPER RIDGE THEN PUSHES EVEN FURTHER EAST...BUT NOT AS FAR EAST AS PREVIOUS RUNS TO A POSITION CENTERED OVER EASTERN OKLAHOMA BY THIS WEEKEND AND THEN INTO INDIANA BY NEXT MONDAY. ENOUGH ATMOSPHERIC MOISTURE IS PROJECTED TO REMAIN TRAPPED UNDER AND THEN ROTATING AROUND UPPER RIDGE TO CONTINUE TO WARRANT AT LEAST ISOLATED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS DURING THE PERIOD...SOME OF WHICH WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. IT APPEARS THAT THE BEST CHANCES FOR PRECIPITATION WILL OCCUR FROM LATER THURSDAY INTO SATURDAY AS ONE NORTHERLY SURGE PUSHES ACROSS THE EASTERN PLAINS THURSDAY NIGHT FOLLOWED BY ANOTHER SURGE FRIDAY NIGHT. FINALLY...GRADIENT WINDS TO REMAIN GENERALLY WELL-BEHAVED DURING THE MAJORITY OF THE LONG TERM WITH THE POSSIBLE EXCEPTION OF SATURDAY NIGHT INTO SUNDAY. THANKS AGAIN TO THE SURROUNDING OFFICES FOR COORDINATION/COLLABORATION. && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 650 AM MDT TUE JUN 21 2005 COZ058>089-093>099-221400- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 650 AM MDT TUE JUN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS ANTICIPATED ACROSS THE MOUNTAINS OF SOUTHERN COLORADO THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS WILL DRIFT EAST OFF THE MOUNTAINS AND ALONG THE I- 25 CORRIDOR LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. THE THUNDERSTORMS WILL BE CAPABLE OF CLOUD TO GROUND LIGHTNING... BRIEF PERIODS OF HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY. ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE REGION FROM WEDNESDAY INTO NEXT MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
The Pueblo radar (KPUX), 84 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
A severe thunderstorm moved south across the eastern side of Colorado Springs, causing copious amounts of hail and heavy rain. Two teenage boys were in a drainage culvert on Cottonwood Creek near Woodmen Road and Austin Bluffs Parkway, when the wave of water hit, and both drowned. Farther south, near the Citadel Mall, poor drainage caused a 3 to 4 foot deep lake to develop with massive amounts of hail pouring into the deep water. Several vehicles were stranded and dozens of rescues took place. Some motorists and passengers suffered minor hypothermia in the icy cold water. Still farther south, the pavement on a bridge on Airport Road over Spring Creek was damaged by high, fast moving water.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, El Paso | 2005-06-21 | 13 | Male | In Water | Direct |
| Flash Flood, El Paso | 2005-06-21 | 14 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455381, 5455382, 5455383.